The Wilkes Opioid Response Program has launched a naloxone initiative due to an increase in opioid overdose deaths in Wilkes County since early March

A press release said an increase in opioid overdose and suicide cases in Wilkes in the last four months is related to the coronavirus pandemic and has also been noted nationwide. “It’s not surprising considering the extreme social isolation and financial uncertainty that community members are facing,” the release stated.

“If you or someone you love is experiencing suicidal thoughts or possible depression, call the National Suicide Prevention Lifeline at 1-800-273-8255, or go to its website at https://suicidepreventionlifeline.org/,” the release said. The Lifeline provides 24/7, free and confidential support for people in distress, as well as resources for professionals.

The naloxone initiative includes using posters, rack cards, billboards, media public service announcements and educational videos to increase awareness of naloxone and access to the medication, which can prevent opioid overdose deaths by restoring breathing. Overdose cases are resulting from heroin and opioid-based pain medication such as fentanyl, oxycodone and methadone.

The Wilkes Opioid Response Program is a joint effort involving Project Lazarus, Wilkes County Emergency Medical Services, Wilkes Health Department, AIDS Leadership Foothills-Area Alliance, Mountain Health Solutions and Wilkes Recovery Revolution.

It’s funded through the federal Health Resources and Services Administration and the Federal Office of Rural Health Policy as part of a three-year, $1 million initiative to decrease overdose deaths, substance use disorder and HIV/Hepatitis C infection, plus increase access to treatment and recovery services.

Naloxone comes in several different forms and is easy to administer, stated a press release. All naloxone kits should come with detailed instructions for use, but video tutorials are at www.projectlazarus.org.

The press release included the following information about naloxone:

Each type of naloxone comes with two doses. If a response isn’t seen within the first few minutes, the second dose should be administered.

Naloxone should be used on someone experiencing an opioid overdose if the person:

• isn’t breathing or has fewer then 10 breaths per minute;

• is turning blue;

• isn’t responding to touch or to a voice;

• is snoring deeply.

“If you are unsure of overdose, administer and call 911,” the release stated.

Naloxone isn’t harmful whether or not a person is overdosing and it can’t be abused. “Naloxone is legal to carry and administer. Anyone who administers naloxone is protected by North Carolina’s Good Samaritan Law,” it said.

“The Good Samaritan Law also protects the caller and victim from being prosecuted for small amounts of drugs, paraphernalia, violating parole or probation and underage drinking. If you must leave the scene before 911 arrives, you should always place the victim on the person’s side, known as the recovery position.”

Naloxone is available locally through the Wilkes Opioid Response Program and several other initiatives. It can be obtained by calling 336-667-8100.

Wilkes County-based Project Lazarus can provide naloxone at no cost to those without insurance or whose insurance won’t cover the cost. It’s available through the Wilkes Opioid Response Program and Project Lazarus at the Wilkes Health Department pharmacy.

Due to the North Carolina’s Statewide Standing Order, many pharmacies in Wilkes also carry naloxone.

The Wilkes Opioid Response Program is led by Project Lazarus, with a mission of preventing medication or drug overdose, encouraging responsible pain management and promoting and providing recovery support services.

Sign Up For Newsletters

Recommended for you

(0) comments

Welcome to the discussion.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.